Virginia, 2008Winter Weather in Virginia, February 20, 2008
February 20, 2008 · NWS LWX · 4 events in 4 counties and zones
An Alberta Clipper system brought snow to the Mid Atlantic on February 20th. Snow amounts ranged from 1 to 2 inches for a few locations along and west of the Blue Ridge in the northern Shenandoah Valley and Potomac Highlands and into portions of northern Virginia.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Alberta Clipper system brought snow to the Mid Atlantic on February 20th. Snow amounts ranged from 1 to 2 inches for a few locations along and west of the Blue Ridge in the northern Shenandoah Valley and Potomac Highlands and into portions of northern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 20, 3:05 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 20, 3:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 AM EST WED FEB 20 2008
.SYNOPSIS...
AN ALBERTA CLIPPER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION
TODAY...FOLLOWED BY HIGH PRESSURE ON THURSDAY. LOW PRESSURE NEAR THE
TEXAS GULF COAST AND ITS ASSOCIATED WARM FRONT WILL TRACK NORTHEAST
AND USHER A WINTRY MIX OF PRECIPITATION INTO THE AREA BEGINNING
THURSDAY NIGHT...AND CONTINUING THROUGH FRIDAY NIGHT. THE ENERGY
WILL TRANSITION OFF THE COAST BY EARLY SATURDAY...ALLOWING HIGH
PRESSURE TO BUILD FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE ANALYSIS FROM 06Z SHOWS LOW PRESSURE OVER MISSOURI WITH WEAK
HIGH PRESSURE OVER THE OHIO VALLEY. WATER VAPOR IMAGERY SHOWS A
BROAD TROUGH ACROSS THE EASTERN CONUS WITH RIDGING OVER THE ROCKIES.
REGIONAL RADAR SHOWS SOME LIGHT SNOW SHOWERS TO THE NORTH AND WEST.
THE FORECAST TODAY REVOLVES AROUND THE APPROACHING CLIPPER SYSTEM.
BY 18Z...THE SURFACE LOW WILL BE LOCATED OVER SOUTHWESTERN VIRGINIA.
TEMPERATURES ARE COLD ENOUGH TO SUPPORT SNOW ACROSS NORTHERN AND
WESTERN PORTIONS OF THE FORECAST AREA WITH A RAIN AND SNOW MIX
ACROSS THE SOUTH AND SOUTHEAST. SNOW WILL BEGIN OUT WEST THIS
MORNING AROUND SUNRISE...GRADUALLY SPREADING EAST MID DAY THROUGH
THE AFTERNOON. A SNOW ADVISORY IS ALREADY IN PLACE FOR THE FAR
WESTERN ZONES. FOR THE MORNING PACKAGE...WILL RAISE ANOTHER COUPLE
SEGMENTS OF AN ADVISORY FOR THE NORTHERN HALF OF THE FORECAST
AREA...FROM WINCHESTER TO WASHINGTON...TO ANNAPOLIS. HIGHEST
CONFIDENCE REMAINS ACROSS THE FAR WESTERN AND NORTHERN FORECAST AREA
FOR 1 TO 2 INCHES WITH 3 INCHES ALONG THE ALLEGHENY FRONT...WITH
LOWEST CONFIDENCE AROUND THE WASHINGTON METRO. STARTING TIMES
FOR SNOW AMONGST MOST GUIDANCE DIFFERS BY ABOUT 6 HOURS...THE GFS
STARTS THE SNOW ALONG AND EAST OF THE BLUE RIDGE AT 15Z...WHILE THE
NAM AND NMM START BETWEEN 18Z AND 21Z. TAKING INTO ACCOUNT THE BLUE
RIDGE AND A DELAY IN ONSET OF PRECIPITATION ALONG WITH LOW DEW
POINTS...WILL START THE ADVISORY BETWEEN THE ALLEGHENY FRONT AND THE
BLUE RIDGE AT 14Z AND LOCATIONS EAST OF THE BLUE RIDGE AT 16Z.
THINGS WILL PICK UP MORE AS THE CLIPPER GETS CLOSER...WITH HEAVIER
SNOWFALL AROUND 18Z TO 21Z ACROSS THE METROS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE CLIPPER AND COLD FRONT WILL MOVE OFFSHORE THIS EVENING. LOOKS
LIKE SNOW WILL END AROUND 00Z WEST OF THE RIDGE AND 03Z EAST. HAVE
EXTENDED THE ADVISORY OUT WEST TO 00Z. HIGH PRESSURE AND CLEARING
SKIES COMING IN AROUND MIDNIGHT. TEMPERATURE GUIDANCE FOR THE
OVERNIGHT WAS CLUSTERED...WITH TEENS OUT WEST AND 20S EAST. WESTERLY
WINDS WILL PICK UP TONIGHT...SO WIND CHILLS ACROSS THE WESTERN
HIGHER ELEVATIONS WILL BE NEAR ZERO.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
GDNC COMING INTO GNRL CONSENSUS ON THE EVOLUTION OF THE STORM SYSTEM
TWD THE END OF THE WK. HWVR...THE DEVIL IS IN THE DETAILS...AND
THERE IS WAY TOO MUCH UNCERTAINTY IN THAT REALM.
IN THE BIG PICTURE...SFC HIPRES WL CREST OVR CWFA THU. MEANWHILE...
SPLIT FLOW PTTN REMAINS AT H5...W/ S/WV ENERGY IN BOTH NRN AND SRN
STREAMS /NRN PLAINS AND SRN ROCKIES RESPECTIVELY/. WAA BEGINS
EITHER LATE THU OR THU NGT...AND SUFFICIENT ISENTROPIC LIFT FOR
OVERRUNNING COMMENCES ABT 6 HRS THEREAFTER. GFS AND NAM QPF TIMING
OFF BY MORE THAN 12 HRS. THE EXTENT OF UPGLIDE SUGGESTS THAN PCPN
SHUD BEGIN THU NGT. ALSO OF NOTE IS THAT THIS RUN OF GDNC COOLER
THAN YDA...SUGGESTING A LONGER PD OF SN. HWVR...THERE SHUD BE A WARM
AIR INTRUSION AT SOME PT...LIKELY BEFORE FRI MRNG.
THE GFS SUGGESTS THERE WL BE INTERACTION BTWN TWO STREAMS ON FRI.
ITS NOT QUITE PHASING...BUT ITS ENUF TO DVLP DEEPER LOPRES OFF EAST
COAST. ITS THE OUTLIER IN THIS SOLN...BUT PRES FIELDS IN MOST OP
GDNC/ENSEMBLES STRONGLY HINTS AT A COLD AIR DAMMING SIGNATURE. BY
18Z FRI...ITS LOOKING LIKE THE PARENT LOW WL BE ON OH OR TN
VLY...AND THERE WL BE A WEAKER REFLECTION OF ENERGY TRANSFERRING TO
COAST. COMBINE CAD...THE COOLER TKNS PTTN...AND GDNC BIAS...AND AM
GOING COLDER THAN MOST GDNC FOR FRI. 21Z SREF PLUMES ALL OVER THE
PLACE...OFFERING NO HINT AT PTYPE...QPF AMT...OR TIMING. THE ONLY
THING AM SOMEWHAT CONFIDENT OF IS THAT THERE/S TOO MUCH EMPHASIS ON
RA. COMTEMPLATED A WATCH...AND IT MAY STILL BE WORTHWHILE FOR LATER
CYCLES. IF ONE WERE TO CONVERT ALL RA IN MDL SNDGS TO FZRA...IT WUD
BE JUSTIFIED...BUT GIVEN THE OVERALL COLDER SOLN...DONT KNOW IF THAT
WL INDEED BE THE PTYPE. IN SHORT...WAY TOO MUCH UNCERTAINTY IN THE
DETAILS.
THE CSTL SYSTM SHUD SHUNT WHATEVER MSTR LINGERS TO THE E BY FRI NGT.
BUT...AS OP GDNC/ENSMEAN SOLNS SPREAD...THERE/S STILL A HINT OF A
STALLED QSTNRY BNDRY ACRS THE SE CONUS. DRIER AIR SHUD SLOWLY FILTER
IN DURING DAY...BUT DO NOT WISH TO GET TOO DETAILED IN ZFP THAT FAR
OUT. KEPT 20-30 PCT POPS IN SAT FCST PENDING BETTER AGREEMENT. IT/LL
BE DRY BY SAT NGT...AS SFC HIPRES AND HINT OF UPA RDGG WORK INTO
AREA. RMVD ALL MNTN OF PCPN FM GRIDS. GOING MAXT FCST WAS COOLER
THAN GDNC...AND STUCK W/ IT AS SHUD BE A CAA REGIME. LWRD MIN-T TO A
PERSISTENCE/GDNC BLEND FOR SAME REASONS.
FAIR WX SHUD PERSIST THUR MON DUE THE THE SFC HIGH. HV INCRSD CLDS
SUN-MON THO AS THERE MAY BE A LTL UPA ENERGY PASSING THRU BASE OF
TROF. THEN...YET ANTHR STORM SYSTM ENTERS THE PICTURE FMT HE ROCKIES
MON NGT-TUE. SINCE THAT WL BE THE 3RD STORM IN A 7 DAY FCST...HV
OPTED NOT TO MAKE CHGS ATTM DUE TO INHERENT ERRORS IN MDL GDNC.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
INCREASING COVERAGE OF PRECIPITATION AND LOWERED CEILINGS AND
VISIBILITIES THROUGH THE LATE MORNING AS A CLIPPER SYSTEM
APPROACHES FROM THE WEST. SNOW WILL SPREAD FROM WEST TO EAST LATE
THIS MORNING AT MRB AND THE WASHINGTON AND BALTIMORE TERMINALS
BETWEEN 16Z AND 18Z. HEAVIEST SNOW WOULD BE BETWEEN 18 AND
21Z...PRODUCING IFR CEILINGS AND VISIBILITIES. EXPECT A RAIN AND
SNOW MIX WITH LESS RESTRICTIONS AT CHO. TONIGHT...NORTHWEST WINDS
WILL INCREASE BEHIND THE FRONT...WITH GUSTS TO 20 KTS POSSIBLE
AFTER 00Z TO 03Z.
XPCTG VFR CONDS THU IN HIPRES REGIME. THEN...CIGS/VSBYS LWR THRU
MVFR TO IFR OR LIFR THU NGT-FRI MRNG IN ADVC OF STORM SYSTM.
INITIALLY PCPN WL BE SNW...BUT XPCTG PL/FZRA TO MIX IN BY DAWN
FRI...AND A MIXED BAG XPCTD THRU THE DAY FRI. MRB WL STAY SN OR SNPL
THE LONGEST...WHILE CHO/IAD-DCA/BWI-MTN MORE LIKELY TO FLIP OVER TO
FZRA/PL MIX. FOR THAT MATTER...MTN AND TO A LESSER EXTENT BWI MAY
SEE A PD OF JUST RA SOMETIME FRI. THE WHOLE PCPN SHIELD WL
TRANSITION BACK TO SNW BEFORE ENDING FRI NGT OR MAYBE ELY SAT. PCPN
TYPE/TIMING LIKELY TO BE REVISED AS EVENT DRAWS NEAR.
VFR CONDS WL RETURN FOR THE WKND.
&&
.MARINE...
THE OVERNIGHT SMALL CRAFT ADVISORY ACROSS THE BAY WILL BE ALLOWED TO
EXPIRE WITH THE MORNING PACKAGE. WILL RAISE A SMALL CRAFT ADVISORY
FOR TONIGHT ACROSS THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY FOR
WINDS WITH AND BEHIND THE CLIPPER AND COLD FRONT. SNOW...ESPECIALLY
ACROSS THE NORTHERN BAY...MAY CAUSE VISIBILITY RESTRICTIONS LATER
THIS AFTERNOON...AFTER 18Z.
NO FLAGS XPCTD THRU THE REMAINDER OF THE FCST...AS ALL SYNOPTIC
FEATURES TO REMAIN RATHER WEAK. PCPN WL SPREAD ACRS WATERS THU
NGT-FRI NGT...MOST LIKELY STARTING AS SNW...THEN TRANSITION TO A
MIX....AND PSBLY TO RA GIVEN WATER TEMPS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SNOW ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR DCZ001.
MD...SNOW ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR MDZ501-502.
SNOW ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR MDZ003.
SNOW ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR MDZ004>007-009>011-013-014.
VA...SNOW ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR VAZ021.
SNOW ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR VAZ028-031.
SNOW ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR VAZ042-053-054.
WV...SNOW ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR WVZ054-501>504.
SNOW ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR WVZ050>053-055.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY FOR ANZ530>537.
&&
SYNOPSIS...HTS
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...HTS
AVIATION...SAR/HTS
MARINE...SAR/HTSHazardous weather outlook, Feb 20, 4:58 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 AM EST WED FEB 20 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
458 AM EST WED FEB 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
AN ALBERTA CLIPPER WILL MOVE ACROSS THE REGION TODAY. A SNOW
ADVISORY IS IN EFFECT FROM 11 AM THIS MORNING UNTIL 10 PM THIS
EVENING. ONE TO TWO INCHES OF SNOW IS POSSIBLE ACROSS THE
BALTIMORE AND WASHINGTON METRO AREAS. THIS WOULD MOST LIKELY IMPACT
THE AFTERNOON AND EVENING RUSH HOUR. PLEASE SEE WBCWSWLWX FOR MORE
INFORMATION.
A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN AREA OF LOW PRESSURE NEAR THE TEXAS GULF COAST AND ITS
ASSOCIATED WARM FRONT WILL TRACK NORTHEAST THURSDAY NIGHT AND
FRIDAY...AS A SECOND AREA OF LOW PRESSURE DEVELOPS OFF THE
CAROLINA COAST. THIS COMBINATION WILL BRING A WINTRY MIX THURSDAY
NIGHT THROUGH FRIDAY NIGHT. THIS INCLUDES THE POTENTIAL FOR
SIGNIFICANT AMOUNTS OF SNOW AND...OR ICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SNOW
FALL REPORTS THIS AFTERNOON AND EVENING WOULD BE APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
458 AM EST WED FEB 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
AN ALBERTA CLIPPER WILL MOVE ACROSS THE REGION TODAY. A SNOW
ADVISORY IS IN EFFECT FROM 8 AM THIS MORNING UNTIL 10 PM THIS
EVENING. TWO TO 4 INCHES OF SNOW IS EXPECTED ALONG THE
APPALACHIANS...WHILE ONE TO TWO INCHES OF SNOW IS POSSIBLE ACROSS
EASTERN WEST VIRGINIA...THE NORTHERN SHENANDOAH VALLEY...NORTH
CENTRAL AND NORTHEASTERN MARYLAND. THIS WOULD MOST LIKELY IMPACT
THE AFTERNOON AND EVENING COMMUTES. PLEASE SEE WBCWSWLWX FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN AREA OF LOW PRESSURE NEAR THE TEXAS GULF COAST AND ITS
ASSOCIATED WARM FRONT WILL TRACK NORTHEAST THURSDAY NIGHT AND
FRIDAY...AS A SECOND AREA OF LOW PRESSURE DEVELOPS OFF THE
CAROLINA COAST. THIS COMBINATION WILL BRING A WINTRY MIX THURSDAY
NIGHT THROUGH FRIDAY NIGHT. THIS INCLUDES THE POTENTIAL FOR
SIGNIFICANT AMOUNTS OF SNOW AND...OR ICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SNOW
FALL REPORTS THIS AFTERNOON AND EVENING WOULD BE APPRECIATED.
Winter Weather, Frederick
- When
- February 20, 6:00 AM EST to 6:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured 1 to 2 inches of snow across Frederick County.
Winter Weather, Shenandoah
- When
- February 20, 6:00 AM EST to 6:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured 1 to 2 inches of snow across Shenandoah County.
Winter Weather, Fairfax
- When
- February 20, 6:00 AM EST to 6:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured 1 to 2 inches of snow across Fairfax County.
Winter Weather, Prince William
- When
- February 20, 6:00 AM EST to 6:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
Trained spotters and cooperative observers measured 1 to 2 inches of snow across Prince William County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Sleet in Kansas, February 20 to 21, 20081 death · 2 events
- Winter Weather in Oklahoma, February 20 to 21, 20087 injured · $270,000 · 7 events
- Winter Weather in Indiana, February 20, 20085 injured · 1 event
- Heavy Snow and Winter Weather in Ohio, February 20 to 22, 200827 events
- Extreme Cold and Cold in Nebraska, February 20, 200824 events
- Lightning Strike in Arizona, February 20, 2008$30,000 · 1 event
- Winter Weather in West Virginia, February 20, 200822 events
- Winter Weather in Delaware, February 20, 20082 injured · 4 events
- Winter Weather in Maryland, February 20, 200812 events
- Heavy Snow and Winter Weather in West Virginia, February 20, 200810 events
- Extreme Cold and Cold in Iowa, February 20, 20088 events
- Winter Weather in New Jersey, February 20, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82886, 82887, 82888, 82889.